Tacrolimus-Induced Cardiomyopathy in an Adult Renal Transplant Recipient

    loading  Checking for direct PDF access through Ovid

Abstract

Tacrolimus-induced cardiomyopathy (TICM) is a rare but serious adverse effect of tacrolimus, which has been described primarily in pediatric non-renal transplant recipients. We describe a case of TICM in an adult renal transplant recipient that resulted in allograft dysfunction and multiple hospital admissions for heart failure exacerbation. Prompt and complete reversal of TICM occurred after tacrolimus discontinuation. Although tacrolimus-induced cardiomyopathy is reversible, availability of alternative immunosuppressants is limited, particularly in the setting of renal dysfunction. Available studies and patient-specific factors must be considered when determining an alternative maintenance immunosuppression regimen. We chose to use belatacept as alternative immunosuppression in this patient with TICM. Over the next 3 years, the patient remained free of hospital admissions and acute rejection, and demonstrated superior renal allograft function than was observed before her first heart failure admission. We believe that belatacept is an acceptable alternative to tacrolimus therapy for resolution of TICM.

Related Topics

    loading  Loading Related Articles